Colorado, 2006

Winter Storm in Colorado, February 4 to 5, 2006

February 4 to 5, 2006 · NWS BOU · 2 events in 2 counties and zones

A winter storm brought heavy snow to the portions of the North-Central Mountains. Storm totals included: 15 inches at Winter Park, 14 inches at Columbine and 13 inches at Breckenridge.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to the portions of the North-Central Mountains. Storm totals included: 15 inches at Winter Park, 14 inches at Columbine and 13 inches at Breckenridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 3, 2:20 PM MST, 12 hours 40 minutes earlier.

Area forecast discussion, Feb 3, 2:20 PM MST, 12 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MST FRI FEB 3 2006

.SHORT TERM DISCUSSION...TNGT-SAT...MDLS BLD UPR RDG OVR CNTRL
RCKYS THRU PRD.  STG NWLY FLO ALF THIS AFTN ALG WITH WK SHT WV
AND JET STRM ALF HAVE INDUCED SOME SHWRS OVR PLAINS WHICH WILL
CONT INTO EVE PRD.  RADAR SHWS SNW CONTINUING IN MTNS WHERE STG
WNDS WILL PRODUCE AREAS OF BLWG SNW THRU THE EVE.  SNW WILL
DIMINISH TO SCT SHWRS MTNS AFT MDNGT.  AFT A CHILLY NGT...SAT
WILL BE WRMR WITH NRLY 10C DEG WARMING AT H7 LVL BY SAT AFTN.
WITH SFC LEE TROFG AND DWNSLP FLO ALG ERN SLPS TEMPS OVR URBAN
CORRIDOR WILL WRM TO NR 60 DEGS.  WILL GO MUCH ABV MOS TEMP
VALUES ON SAT.

.LONG TERM DISCUSSION...SATURDAY NIGHT INTO SUNDAY...A STRONG WLY
FLOW WILL BE OVER COLORADO AS THE NEXT SYSTEM IS PROGGED TO PASS
OVER THE STATE.  BOTH MDLS BRING INDICATE A 120+ KT JET DROPPING FM
NW TO SE ACRS THE STATE.  THE NAM HAS A LONGER PERIOD OF FVBL QG
OMEGA FM 06Z TO 18Z...WHILE THE GFS SEEMS TO DCRS THE OMEGA AFTER
12Z.  BEST MID LEVEL INSTABILITY IS ASSOCIATED WITH THE NAM AS WELL
WITH MID LEVEL LAPSE RATES OF 6-7C/KM THRU 18Z SUNDAY THEN IT
INCREASES TO AROUND 8C/KM THE REST OF THE AFTN.  THE GFS IS A BIT
MORE STABLE AND DROPS THE UPPER JET FURTHER S THEN THE NAM AS WELL.
THE SNOW AMOUNTS GENERATED BY THE MDLS RANGE FM 6-12 INCHES THROUGH
00Z MONDAY.  THE RHEA/THALER SNOW MDL YIELDED AMTS OF 4 TO 6 INCHES
IN 12 HRS. THE BEST TIME FOR OROGRAPHICS...OMEGA AND INSTABILITY
LOOKS TO BE FM 06Z-18Z SUNDAY.  WITH THESE AMOUNTS...I AM NOT
INCLINED TO HOIST A WINTER STORM WATCH AT THIS TIME...BUT A SNOW AND
BLOWING SNOW ADVSY LOOKS LIKE A GOOD BET. WL NOT ISSUE THIS YET
SINCE IT IS EXPECTED TO OCCUR LATE THIRD/FOURTH PERIODS.  WINDS AT
700 MB ARE PROGGED TO BE IN THE 35-40KT RANGE.  AS FOR THE URBAN
CORRIDOR...THE INTERACTIVE SOUNDINGS INDICATE A BRIEF WINDOW OF
UPSLOPE FM 15Z-18Z SUNDAY...BUT THE LWR LEVEL RMN DRY. BEST CHC FOR
ANY SHOWERS WILL BE ALONG ZONES 35..36 AND 41.  ISOLD POPS ELSEWHERE
STILL LOOK OKAY.  MAIN CONCERN FOR THE NORTHEASTERN PLAINS WL BE
WIND.  THE NAM INCREASES THE SFC PRESSURE GRADENT AS A SFC LOW FORM
OVER THE TX/OK PANAHANDLES BY 18Z SUNDAY.  IN ADDITION...STG WINDS
AND SUBSIDENCE COUPLED WITH AFTN INSTABITY COULD ALLOW FOR FAIRLY
STG BORA WINDS. SUNDAY NIGHT INTO MONDAY...A MDT TO STG NWLY FLOW IS
EXPECTED TO RMN OVR COLORADO BUT IT SHUD BE DRIER AS THIS SYSTEM
EXITS THE AREA AND AN UPPER LEVEL RIDGE AMPLIFIES OVER THE WEST
COAST.  THE EXTENDED APPEARS TO BE DRY THROUGH WEDNESDAY....BUT NWLY
FLOW CAN BE A LITTLE TRICKY.  ONLY CHANGE IN THE EXTENDED WAS TO
LOWER THE MAX TEMPERATURES A LITTLE EACH DAY.  BY THURSDAY...THE
RIDGE OVER THE WEST COAST AMPLIFIES FURTHER WITH AN UPPER LOW
WINDING UP OVER THE GREAT LAKES.  THE END RESULT...IS A STG NLY FLOW
OVR COLORADO WITH A COLDER AMS FILTERING INTO THE NERN PLAINS
THURSDAY.  WL NOT DO MUCH WITH THIS YET...BUT IT WILL NEED TO BE
WATCHED. THE LATEST GFS STILL KEEPS THE COLDEST AMS NE OF COLORADO.
WARMER AND DRIER FRIDAY INTO SATURDAY AS THE FLOW ALOFT IS PROGGED
TO AGAIN BECOME NWLY AS THE RIDGE DEAMPLIFIES AND SHIFTS EAST.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARD/COOPER
Hazardous weather outlook, Feb 3, 10:45 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MST FRI FEB 03 2006

COZ030>051-041300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1045 AM MST FRI FEB 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS ABOVE 9 THOUSAND FEET
THROUGH THE AFTERNOON.  NORTHWEST WINDS AT SPEEDS OF 25 TO 35 MPH
WITH HIGHER GUSTS WILL PRODUCE AREAS OF BLOWING AND MUCH DRIFTING
SNOW.  SNOW ACCUMULATIONS WILL BE LESS THAN 3 INCHES.  THE SNOW
WILL DECREASE TO SCATTERED SHOWERS THIS EVENING AND END BY
MIDNIGHT.

ISOLATED LIGHT RAIN AND SNOW SHOWERS WILL SPREAD OVER THE PLAINS
DURING THIS AFTERNOON AND EARLY EVENING.  PRECIPITATION WILL BE
VERY LIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT STORM WILL GET INTO THE FORECAST AREA SATURDAY NIGHT AND
SUNDAY.  SNOW IS EXPECTED IN THE MOUNTAINS ALONG WITH WIND AND
BLOWING SNOW FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT.  WIND AND
ONLY ISOLATED SNOW SHOWERS ARE EXPECTED FOR THE PLAINS.  DRY
CONDITIONS ARE EXPECTED FOR MUCH OF NEXT WEEK ACROSS ALL THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GARD/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
February 4, 3:00 AM MST to February 5, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 4, 3:00 AM MST to February 5, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490152, 5490153.